Ohio, 2008

Hail and Damaging Winds in Ohio, June 21, 2008

June 21, 2008 · NWS ILN · 10 events in 8 counties and zones

Scattered convection during the afternoon of the 21st produce some large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$32,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered convection during the afternoon of the 21st produce some large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 21, 12:19 PM EST, 2 hours 34 minutes earlier.

Area forecast discussion, Jun 21, 12:19 PM EST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
119 PM EDT SAT JUN 21 2008

.SYNOPSIS...
AN UNSETTLED WEATHER PATTERN WILL CONTINUE THROUGH THE WEEKEND AS
A SERIES OF UPPER LEVEL WEATHER DISTURBANCES MOVES ACROSS THE
REGION BRINGING THE THREAT FOR SHOWERS AND THUNDERSTORMS. THE
TEMPERATURES WILL REMAIN SLIGHTLY BELOW NORMAL.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
FCST AREA IN BTWN TWO SYSTEMS MOMENTARILY...A WEAK DISTURBANCE
PASSING BY TO THE SOUTH ACRS THE TN VLY...AND AN APPCHG MID LVL
S/WV CURRENTLY OVER ERN ILLINOIS.SKIES WERE MSTLY SUNNY ACRS ALL
BUT THE FAR SRN AND NRN PORTIONS OF THE FCST AREA. TEMPS HAD RISEN
INTO THE 70S AT 15Z.

UPDATE FOCUSES ON CONVECTIVE/SEVERE POTENTIAL FOR THIS AFTN.
OTHER THAN A FEW -SHRA DVLPG ACRS SE FCST AREA IN ASSOC WITH
DISTURBANCE PASSING THRU TN VLY THRU 18Z...FOCUS WILL BE ON
APPCHG S/WV AND SVRL MESOSCALE BNDRYS LEFTOVER FOR CONVECTIVE
INITIATION AS ATMOSPHERE BECOMES MODERATELY UNSTABLE. RUC/NAM BOTH
INDCG MLCAPES CLIMBING TO 1000-1500 J/KG WITH TDS IN THE L60S
WHICH APPEARS REASONABLE. BL SHEAR VALUES WILL INCREASE TO NEAR
30KTS AHEAD OF S/WV THIS AFTN WHICH COMBINED WITH THE PROGGED
INSTABILITY SHOULD BE ENUF FOR ORGANIZED MULTICELLULAR CONVECTION
TO DVLP. CONVECTION ALREADY INCREASING QUICKLY THIS MRNG ACRS NE
ILLINOIS AND NW INDIANA IN ADVANCE OF S/WV...BUT HAS REMAINED SCT
AND LARGELY SUBSEVERE AS BNDRY LYR STILL ATTEMPTING TO OVERCOME
SOME CONVECTIVE INHIBITION. AS TEMPS WARM AND INSTABILITY
INCREASES THRU 18-19Z...SHOULD SEE CONVECTION BECOME MORE
WIDESPREAD AND BETTER ORGANIZED OVER NRN/CNTRL PORTIONS OF
INDIANA.

TSTMS WILL MIGRATE SOUTHEAST INTO FCST AREA BY MID AFTN
AS S/WV ROTATES INTO WESTERN OH. WHILE SEVERE POTENTIAL IS ON THE
TABLE FOR ENTIRE FCST AREA LATER THIS AFTN AND EVNG...FEEL BEST
CHANCE AT ORGANIZED SEVERE TSTMS WILL EXIST ACRS NRN 1/2 FCST AREA
WHERE BEST MID LVL FORCING WILL BE ASSOCD WITH S/WV. HAVE INSERTED
SVR WORDING INTO ZONES FOR NRN FCST AREA THIS AFTN AND EVNG AND
INCREASED POPS TO LKLY. WBZERO LVL IS NEAR 9KFT AND WITH MID LVL
LAPSE RATES STEEPING...LRG HAIL WILL BE A THREAT WITH STORMS.
MODEL SOUNDINGS ALSO INDCG MAX DELTA THETA-E VALUES HOVERING
AROUND 20K THIS AFTN WHICH WOULD BE SUPPORTIVE OF LOCALIZED DMG
WINDS OR EMBEDDED MICROBURSTS.

AFTER COORDINATION WITH SPC AND OFFICES TO NORTH/WEST OF
REGION...NEW SVR TSTM WATCH WILL BE ISSUED FOR WEST CNTRL OH AND
MIAMI/WHITEWATER VLYS THRU 23Z. ZONE FCST WILL BE UPDATED SHORTLY
FOR INCLUSION OF TSTM WATCH OVER NW FCST AREA.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
CONVECTION WILL BE MOVING EAST OUT OF THE REGION THIS EVNG ASSOCD
WITH AFOREMENTIONED S/WV. HAVE LINGERED LKLY POPS AND SVR WORDING
IN THE ZONES FOR THE EVNG. REST OF SHORT TERM DISCUSSION FROM THIS
MRNG FOLLOWS.

TROUGH WILL CONTINUE ACROSS THE GREAT LAKES AND OHIO VALLEY REGION
THRU THE WEEKEND AND INTO MONDAY. SEVERAL SHORT WAVES WILL MOVE
THRU THE NW FLOW ALOFT ACROSS THE REGION. THESE FEATURES WILL BE
ASSOCIATED WITH TROFS AND A COLD FRONT AT THE SURFACE. THE COLD
FRONT WILL WILL MOVE THROUGH TONIGHT INTO SUNDAY FOLLOWED BY
ANOTHER TROF WHICH WILL MOVE THROUGH LATE SUNDAY AFTERNOON AND NIGHT.
BY MONDAY THE MAIN UPPER LEVEL TROF WILL MOVE OVER THE FORECAST
AREA. THE RESULT OF ALL THIS IS THAT THE WEATHER THROUGH MONDAY
WILL BE UNSETTLED WITH THE BEST COVERAGE OF SHOWERS AND THUNDERSTORMS IN
THE AFTERNOON AND EVENINGS WHEN THE BEST DIURNAL INSTABILITY OCCURS.
HOWEVER...ISOLATED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED DURING
THE NIGHT TIME AND MORNING HOURS THROUGH THIS PERIOD. THE
TEMPERATURES WILL BE SLIGHTLY BELOW NORMAL THROUGH THE PERIOD AS
WE CONTINUE IN NW FLOW.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
AFTER SOME LINGERING MOISTURE EARLY MON NIGHT AND A SHARPLY
DECREASING CHANCE OF SHOWER ACTIVITY...SURFACE HIGH PRESSURE
BUILDS OVER OHVLY IN THE WAKE OF THE DEPARTING H5 TROUGH. THE HIGH
DROPS SOUTH OF THE REGION AS NW ZONAL FLOW ALLOWS A S/W TO RIDE
THROUGH SRN OHVLY ON WED. THIS WILL HELP CONDENSE AVAILABLE
MOISTURE ON RETURN FLOW OVER THE REGION FOR A CHANCE OF STORMS
UNDERNEATH IT. FORTUNATELY...THIS SHOULD ONLY AFFECT FAR SRN CWA
BUT THE PLACEMENT OF SRN STREAM H5 TROUGH IN THE MEAN NW FLOW IS
TYPICALLY DIFFICULT AND THIS CHANCE OF SHOWERS OVER THE S ON WED
COULD MOVE N. PROBLEM HERE IS THAT THE 0Z GFS IS DRY WED WHICH IS
THE SOLUTION THAT I WOULD CARE TO FAVOR BEING RECENTLY UNDER HIGH
PRESSURE. HOWEVER...H5 PATTERN ON GFS SEEMS ODD IN STALLING THE
SRN STREAM S/W OVER THE MIDWEST. REGARDLESS OF THIS...H5 ENERGY
WILL BE HIT AND MISS AFTER WED AND THE RETURN FLOW AROUND THE HIGH
WITHOUT A DEFINITIVE SFC FRONT WILL ALLOW FOR SCATTERED
THUNDERSTORM ACTIVITY AFTER THIS TIME...PARTICULARLY DURING THE DAY
BUT CANNOT BE RULED OUT AT NIGHT EITHER.

TEMPS WERE GENERALLY CLOSE TO MODEL GUIDANCE...TEMPERED THE N-S
GRADIENT ON HIGHS THURS BY INCREASING THEM OVER THE NW. BUMPED UP
LOWS A LITTLE THURS NIGHT BUT THOUGHT THAT HPC HAD GOOD INDICATIONS
OF COOLER READINGS IN THE HOCKING HILLS TO THE E OF CMH. SINCE TEMPS
WERE NOT FAR OFF OF WHAT I WOULD HAVE PUT IN...GENERALLY LEFT MUCH
OF IT UNCHANGED.

&&

.AVIATION /17Z SATURDAY THROUGH WEDNESDAY/...
WELL DEFINED MID LVL S/WV MOVING THRU WRN INDIANA ATTM. CONVECTION
CONTINUES TO DVLP AND EXPAND ACRS NRN 1/2 OF INDIANA AND NW OHIO
IN ADVANCE OF S/WV. S/WV WILL TRACK ACRS NRN FCST AREA DURING THE
LATE AFTN/ERLY EVNG...WITH CONVECTION DVLPG/MIGRATING INTO THE
REGION AFT 20Z. MOST WIDESPREAD COVERAGE TO PCPN IS EXPECTED ACRS
NRN 1/2 FCST AREA WHERE MID LVL FORCING ASSOCD WITH S/WV WILL BE A
LITTLE BETTER. HAVE PLACED VCTS IN AT ALL TERMINALS WITH A 3-4
HOUR TEMPO PERIOD FOR MVFR/IFR CONDITIONS WITHIN TSRA BY 21Z AND
PERSISTING INTO THE EVNG HOURS. W/SW WINDS ARE EXPECTED AS S/WV
PASSES THRU FCST AREA.

ANY LINGERING PCPN WILL MOVE OUT OF THE TERMINALS FROM WEST TO
EAST BY MID EVNG AS S/WV PUSHES EAST OUT OF THE FCST AREA. WEAK
SFC HI ATTEMPTS TO ESTABLISH LATE TONIGHT AND MAY PROMOTE A
PERIOD OF GENERALLY CLR SKIES AFT MIDNIGHT. DEPENDING ON AMOUNT OF
RAINFALL THIS AFTN...MVFR VSBYS (IFR AT KLUK) WILL BE POSSIBLE
NEAR DAYBREAK SUNDAY. SCT CU WILL ONCE AGAIN DVLP BY MIDDAY SUNDAY
AHEAD OF ANOTHER APPCHG S/WV FOR SUNDAY AFTERNOON. THIS SECOND
S/WV WILL KICK OFF ANOTHER ROUND OF CONVECTIVE ACTIVITY BEYOND 18Z
SUNDAY.

OUTLOOK...MVFR CIGS/VSBYS ARE POSSIBLE IN THUNDERSTORMS SUNDAY
AFTERNOON INTO MONDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...PARKER
NEAR TERM...RYAN
SHORT TERM...PARKER/RYAN
LONG TERM...FRANKS
AVIATION...RYAN
Hazardous weather outlook, Jun 21, 11:03 AM EST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1203 PM EDT SAT JUN 21 2008

INZ050-058-059-OHZ026-034-035-042>045-051>053-060>062-221615-
WAYNE-FAYETTE IN-UNION IN-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-
UNION OH-MIAMI-CHAMPAIGN-CLARK-PREBLE-MONTGOMERY-GREENE-
1203 PM EDT SAT JUN 21 2008

...SEVERE THUNDERSTORM WATCH 589 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...CENTRAL OHIO...MIAMI VALLEY OF OHIO AND WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

  SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ON SUNDAY. A
FEW OF THE STRONGER STORMS MAY PRODUCE LARGE HAIL OR DAMAGING WIND
GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING.

INZ066-073>075-080-KYZ089>100-OHZ046-054>056-063>065-070>074-077>082-
088-221615-
FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-
KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-
DELAWARE-MADISON-FRANKLIN OH-LICKING-FAYETTE OH-PICKAWAY-FAIRFIELD-
BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-HIGHLAND-
ADAMS-PIKE-SCIOTO-
1203 PM EDT SAT JUN 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...SOUTH CENTRAL OHIO
AND SOUTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY.
A FEW OF THE STRONGER STORMS MAY PRODUCE LARGE HAIL OR DAMAGING
WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ON SUNDAY. A
FEW OF THE STRONGER STORMS MAY PRODUCE LARGE HAIL OR DAMAGING WIND
GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

RYAN

In the hours before

Special weather statement, Jun 21, 2:13 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
313 PM EDT SAT JUN 21 2008

OHZ035-212015-
AUGLAIZE OH-
313 PM EDT SAT JUN 21 2008

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT AUGLAIZE COUNTY THROUGH
415 PM EDT...

AT 310 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM STATE ROUTE
116 AT STATE ROUTE 197 TO 18 MILES WEST OF EGYPT...MOVING EAST AT 25
MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...
KOSSUTH...BULKHEAD...ST. MARYS...BUCKLAND...MOULTON...NEW
KNOXVILLE...EGYPT...NEW BREMEN...CRIDERSVILLE...MINSTER...WAPAKONETA
AND UNIOPOLIS.

THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...
WHICH MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE
INTO PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THESE STORMS BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.

RYAN
Special weather statement, Jun 21, 2:20 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
320 PM EDT SAT JUN 21 2008

INZ050-058-059-OHZ034-042-060-212015-
WAYNE IN-FAYETTE IN-UNION IN-DARKE OH-MERCER OH-PREBLE OH-
320 PM EDT SAT JUN 21 2008

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN PREBLE...
EXTREME SOUTHERN MERCER...DARKE...NORTHERN UNION...NORTHERN FAYETTE
AND WAYNE COUNTIES THROUGH 415 PM EDT...

AT 318 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM NORTHWEST
DARKE COUNTY TO 9 MILES WEST OF FALMOUTH...MOVING EAST AT 23 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...NORTH
DAYTON...RICHMOND...GREENVILLE...ECONOMY...HAGERSTOWN...NEW WESTON...
BURKETTSVILLE...UNION CITY...CONNERSVILLE...ANSONIA...DUBLIN AND MOUNT
AUBURN. MOTORISTS ALONG INTERSTATE 70 FROM THE WAYNE-HENRY COUNTY
BORDER IN INDIANA TO MILE MARKER 14 IN PREBLE COUNTY WILL BE
IMPACTED.

THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...
WHICH MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE
INTO PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THESE STORMS BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.

RYAN

The radar

The Cincinnati radar (KILN), 133 km away, was scanning. The volume nearest the first event began at 19:52 UTC.

Open the radar archive at this moment

Event by event

6 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Auglaize

When
June 21, 2:53 PM EST to 2:57 PM EST
Where
Auglaize County, 0.87 mi NE of Wapakoneta
Measured
0.75 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.580, -84.190

Hail, Shelby

When
June 21, 3:08 PM EST to 3:12 PM EST
Where
Shelby County, 0.53 mi W of Port Jefferson
Measured
0.75 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.330, -84.090

Hail, Warren

When
June 21, 4:03 PM EST to 4:07 PM EST
Where
Warren County, Oregonia
Measured
0.75 in hail
Property damage
$1,000
Reported by
Public
Coordinates
39.450, -84.100

Thunderstorm Wind, Clark

When
June 21, 4:05 PM EST to 4:09 PM EST
Where
Clark County, 1.55 mi NW of Springfield
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
39.937, -83.819

A few trees were knocked down.

Hail, Delaware

When
June 21, 4:44 PM EST to 4:48 PM EST
Where
Delaware County, 2.61 mi SE of Africa
Measured
0.75 in hail
Property damage
$1,000
Reported by
Public
Coordinates
40.150, -82.920

Hail, Fayette

When
June 21, 4:56 PM EST to 5:01 PM EST
Where
Fayette County, 2.33 mi NNW of Bloomingburg
Measured
1.75 in hail
Property damage
$15,000
Reported by
Fire Department/Rescue
Coordinates
39.630, -83.420

Thunderstorm Wind, Fayette

When
June 21, 5:02 PM EST to 5:06 PM EST
Where
Fayette County, 2.06 mi W of Madison Mills to 0.5 mi NE of Manara
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.654, -83.388

A tree was downed along the intersection of Bloomingburg-New Holland and Washington-Waterloo Roads. A power pole was also knocked down to the north of Bloomingburg.

Hail, Licking

When
June 21, 5:10 PM EST to 5:14 PM EST
Where
Licking County, 0.88 mi SSE of Granville to 1.82 mi WNW of Newark
Measured
0.88 in hail
Property damage
$3,000
Reported by
Public
Coordinates
40.058, -82.514

Thunderstorm Wind, Fairfield

When
June 21, 9:35 PM EST to 9:39 PM EST
Where
Fairfield County, 1.55 mi NNE of Pleasantville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
39.840, -82.506

Trees were downed near the intersection of State Routes 188 and 256.

Thunderstorm Wind, Fairfield

When
June 21, 9:45 PM EST to 9:49 PM EST
Where
Fairfield County, 1.52 mi W of Dumontville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
39.774, -82.648

Trees were knocked down along Havensport Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 104331, 104332, 104333, 107353, 104334, 104337, 104339, 104338, 107352, 107351.